Patients Should Be Aware of Post-SSRI Sexual Dysfunction, Reviewers Say

Selective serotonin reuptake inhibitors (SSRIs) are commonly prescribed to treat depression, obsessive-compulsive disorder, anxiety, and post-traumatic stress, among other conditions. Unfortunately, some patients on SSRIs experience sexual side effects, which may continue even after patients have stopped taking the drugs. 

This condition is called post-SSRI sexual dysfunction (PSSD). However, it is unclear just how many patients develop PSSD, why it happens, and how it is best managed. 

Recently, a team of experts analyzed 32 studies on the subject and discussed their findings in Sexual Medicine Reviews. 

They noted that the most frequently-reported symptoms of PSSD are low sex drive, loss of sensation in the genitals and nipples, erectile dysfunction, poor orgasms, premature ejaculation, and vaginal dryness. For some patients, symptoms began shortly after taking their first SSRI dose. Others started having symptoms over the following days or weeks.

Several theories on the causes of PSSD have been put forth. One involves a substance called 5HT1A which binds to the neurotransmitter serotonin and, in so doing, affects sexual motivation. Other theories involve hormones that can affect the central and peripheral nervous systems. 

Few studies have examined the prevalence of PSSD, and it can be difficult to diagnose. Both mental health conditions and SSRIs can lead to sexual problems; it may take time to determine whether a sexual complaint is the result of the condition or a side effect of medication. Clinicians should also factor in a patient’s lifestyle and overall health when making a diagnosis, the authors explained.

Currently, there is no treatment for PSSD. Patients might consider switching to a different antidepressant, such as bupropion, which tends to have fewer side effects. Studies of bupropion have had encouraging results. 

Cognitive-behavioral therapy could be another route. Through therapy, patients and their partners can learn more about PSSD and discover ways to cope together and support each other. Partners may worry that PSSD is their fault; therapy can reassure them that it is a medication side effect. 

The research team stressed that patients should be aware of PSSD before starting with SSRIs, with instructions to let their doctor know about any sexual changes. In addition, healthcare providers need to monitor patients’ sexual health during SSRI therapy and afterward, in case any symptoms persist.

“There are still many unknowns about PSSD,” the authors wrote. “It is important to investigate PSSD further to elucidate its pathogenesis and to discover effective treatments for PSSD.”

Resources

Sexual Medicine Reviews

Bala, Areeg MD, et al.

“Post-SSRI Sexual Dysfunction: A Literature Review”

(Full-text. Published online: August 1, 2017)

http://www.smr.jsexmed.org/article/S2050-0521(17)30072-0/fulltext